The Medicines and Healthcare products Regulatory Agency has published new guidance advising that over-the-counter cough/cold medicines containing certain ingredients should no longer be given to children under the age of two.

The move follows a review by the Commission on Human Medicines into the safety of cough and cold medicines in infants, which recommended banning their use in this age group as a precautionary measure because of an increased risk for potential harm from accidental overdoses.

As a result, the Agency has requested that six products directly targeting children under two - including Boots Chesty Cough Syrup, Buttercup Infant Cough Syrup and CalCough Chesty – be “removed from open shelves”, although it stressed that these medicines can still be given to older children under the supervision of a pharmacists.

And any products containing the ingredients brompheniramine, chlorphenamine, diphenhydramine, dextromethorphan, pholcodine, guaifenesin, ipecacuanha, phenylephrine, pseudoephedrine, ephedrine, oxymetazoline or xylometazoline may no longer be marketed for this age group.

Label changes
The pharmaceutical industry has voluntarily agreed to alter product labels so that they no longer contain any dosing information for children under two, as well as update existing instructions for those aged two-six, and this should be completed within the next six months, the Agency said.

Meanwhile, it recommends the use of paracetamol or ibuprofen to relieve pain and lower temperature, non-pharmacological mixtures such as those containing honey or glycerol for coughs, and vapour rubs/inhalant decongestants for stuffy or blocked noses in infants.